Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Amarillo, TX

April 20, 2004Beaver County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Apr 20, 2004, 1:39 AM CDT for Beaver County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 1:39 AM CDT (06:39 UTC)
Expired
Apr 20, 2004, 4:45 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 200645
FFWAMA
OKC007-200945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
139 AM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA
  THIS INCLUDES THE CITY OF BEAVER

* UNTIL 445 AM CDT

* AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS HAVE PRODUCED HEAVY RAINS ACROSS THE AREA. DOPPLER 
RADAR ESTIMATES OF 4 TO 6 INCHES HAVE FALLEN ACROSS NORTHERN BEAVER 
COUNTY CREATING THE POTENTIAL FOR FLASH FLOODING ESPECIALLY ALONG 
HIGHWAY 270 BETWEEN KNOWLES AND TURPIN.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD
DANGERS.

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3698 10094 3672 10092 3671 10003 3699 10003

$$
1 follow-up statement
000 
WGUS74 KAMA 200922
FFSAMA
OKC007-200945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
418 AM CDT TUE APR 20 2004

...THE FLASH FLOOD WARNING FOR NORTHERN BEAVER COUNTY IS BEING 
ALLOWED TO EXPIRE AT 445 AM...

NATIONAL WEATHER SERVICE RADAR DETECTED THE RAINFALL HAS ENDED
ACROSS THE WARNED AREA...AND THE FLOOD THREAT IS DIMINISHING. SOME
MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS
ENDING. THUS...THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 3699 10094 3669 10094 3670 10003 3699 10002

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 4:01 PM CDT, 9 hours 38 minutes earlier.

Area forecast discussion, Apr 19, 4:01 PM CDT, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
401 PM CDT MON APR 19 2004

.DISCUSSION...
A QUICK DISCUSSION TODAY AS TORNADO WATCH AND DEVELOPING CONVECTION
OCCURRING AT THE MOMENT.  FRONTAL BOUNDARY STRETCHING NORTHEAST TO
SOUTHWEST ACROSS THE EASTERN AND SOUTHERN TEXAS PANHANDLE WITH
SURFACE LOW OVER EASTERN NEW MEXICO.  SHORTWAVE TROUGH FORECASTED
TO MOVE ACROSS THE FORECAST AREA THIS EVENING AND TONIGHT BRINGING
A ROUND OF SEVERE CONVECTION TO THE PANHANDLES THIS EVENING.  AS
UPPER TROUGH EXITS THE PANHANDLES BY TUESDAY MORNING AND SURFACE
LOW AND ASSOCIATED FRONTAL BOUNDARY PUSH EAST OUT OF NEW MEXICO
AND ACROSS THE PANHANDLES BY TUESDAY MORNING...SUBSIDENCE WILL KEEP
FORECAST AREA PRECIP-FREE TUESDAY INTO WEDNESDAY AS DRIER AIRMASS
ENSUES.  ZONAL FLOW ALOFT WILL KEEP HIGH CLOUDINESS OVER THE
PANHANDLES AND SHORTWAVE TROUGH PASSING JUST NORTH OF THE FORECAST
AREA TUESDAY SHOULD NOT HAVE ANY EFFECT ON THE PANHANDLES.

ALL EYES THEN TURN TO THE CLOSED UPPER LOW DROPPING OUT OF THE
PACIFIC NORTHWEST AND INTO THE CENTRAL ROCKIES/NEAR FOUR CORNERS
REGION BY LATE THURSDAY/EARLY FRIDAY.  THIS SYSTEM WILL BRING
ANOTHER ROUND OF CONVECTION TO THE PANHANDLES LATE THIS WEEK.
SURFACE LOW PRESSURE AND ANOTHER PACIFIC COLD FRONT WILL MOVE
ACROSS THE FORECAST AREA LATE THIS WEEK AS WELL.  SEASONABLE OR
SLIGHTLY BELOW SEASONABLE TEMPS MOST OF THIS WEEK WITH GRADUAL
WARMING TREND BY THE UPCOMING WEEKEND INTO EARLY NEXT WEEK.  A
RIDGE OF HIGH PRESSURE IN THE UPPER ATMOSPHERE BUILDS IN FROM THE
WEST BY EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     50  75  46  75 /  30  10   0  10
BEAVER       52  78  49  73 /  40  10   0  10
BOISE CITY   46  71  44  71 /  20  10   0  10
BORGER       50  77  47  76 /  40  10   0  10
BOYS RANCH   50  76  47  77 /  30  10   0  10
CANYON       50  74  46  76 /  30  10   0  10
CLARENDON    54  80  52  77 /  30  10   0  10
DALHART      46  74  43  74 /  20  10   0  10
GUYMON       49  76  47  73 /  40  10   0  10
HEREFORD     49  73  46  77 /  30  10   0  10
LIPSCOMB     53  79  50  73 /  50  10   0  10
PAMPA        51  76  48  74 /  40  10   0  10
SHAMROCK     54  82  52  76 /  50  10  10  10
WELLINGTON   54  85  53  79 /  40  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/11
Hazardous weather outlook, Apr 19, 1:00 PM CDT, 12 hours 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON APR 19 2004

OKZ001>003-TXZ001>020-201100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES BEGINNING LATE THIS AFTERNOON
THROUGH THIS EVENING AS AN UPPER LEVEL LOW PRESSURE SYSTEM
APPROACHES FROM THE SOUTHWEST. THE PRIMARY SEVERE WEATHER THREATS
WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AFTER 4 PM THIS AFTERNOON.

ANDRADE

In the hours before

Local storm report, Apr 19, 9:35 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
935 PM CDT MON APR 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             BRYANS CORNER           36.62N 100.82W
04/19/2004  1.00 INCH        BEAVER             OK   TRAINED SPOTTER

0930 PM     HAIL             7 S STRATFORD           36.24N 102.07W
04/19/2004  1.75 INCH        SHERMAN            TX   LAW ENFORCEMENT

&&

SMB
Local storm report, Apr 19, 9:41 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
941 PM CDT MON APR 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             BRYANS CORNER           36.62N 100.82W
04/19/2004  2.75 INCH        BEAVER             OK   EMERGENCY MNGR

&&

SMB
Local storm report, Apr 19, 9:52 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
952 PM CDT MON APR 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             BRYANS CORNER           36.62N 100.82W
04/19/2004  2.75 INCH        BEAVER             OK   EMERGENCY MNGR

0930 PM     HAIL             7 S STRATFORD           36.24N 102.07W
04/19/2004  1.75 INCH        SHERMAN            TX   LAW ENFORCEMENT

0930 PM     HAIL             BRYANS CORNER           36.62N 100.82W
04/19/2004  1.00 INCH        BEAVER             OK   TRAINED SPOTTER

0844 PM     HAIL             6 N PERRYTON            36.39N 100.80W
04/19/2004  1.75 INCH        OCHILTREE          TX   TRAINED SPOTTER

0830 PM     HAIL             5 S PERRYTON            36.32N 100.80W
04/19/2004  2.75 INCH        OCHILTREE          TX   LAW ENFORCEMENT

0815 PM     HAIL             15 S PERRYTON           36.17N 100.80W
04/19/2004  0.88 INCH        OCHILTREE          TX   LAW ENFORCEMENT

0704 PM     HAIL             WHITE DEER              35.43N 101.17W
04/19/2004  1.00 INCH        CARSON             TX   TRAINED SPOTTER

0655 PM     HAIL             10 SW SPEARMAN          36.10N 101.32W
04/19/2004  0.75 INCH        HANSFORD           TX   AMATEUR RADIO

0635 PM     HAIL             BRYANS CORNER           36.62N 100.82W
04/19/2004  1.50 INCH        BEAVER             OK   EMERGENCY MNGR

0630 PM     HAIL             1 N STINNETT            35.84N 101.44W
04/19/2004  0.88 INCH        HUTCHINSON         TX   AMATEUR RADIO

0608 PM     HAIL             STINNETT                35.82N 101.44W
04/19/2004  0.88 INCH        HUTCHINSON         TX   EMERGENCY MNGR

0607 PM     HAIL             15 SW PERRYTON          36.24N 100.99W
04/19/2004  1.50 INCH        OCHILTREE          TX   EMERGENCY MNGR

0550 PM     HAIL             1 N LAKE MEREDITH       35.65N 101.66W
04/19/2004  1.00 INCH        MOORE              TX   EMERGENCY MNGR

0544 PM     HAIL             FRITCH                  35.64N 101.60W
04/19/2004  0.88 INCH        HUTCHINSON         TX   FIRE DEPT/RESCUE

0530 PM     HAIL             25 N PAMPA              35.91N 100.96W
04/19/2004  2.00 INCH        ROBERTS            TX   STORM CHASER

0357 PM     HAIL             GROOM                   35.20N 101.11W
04/19/2004  0.75 INCH        CARSON             TX   BROADCAST MEDIA

&&

SMB
Local storm report, Apr 19, 10:24 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1024 PM CDT MON APR 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             BEAVER                  36.81N 100.52W
04/19/2004  0.88 INCH        BEAVER             OK   LAW ENFORCEMENT

&&

SMB
Local storm report, Apr 19, 11:24 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
1124 PM CDT MON APR 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             BEAVER                  36.81N 100.52W
04/19/2004  0.88 INCH        BEAVER             OK   LAW ENFORCEMENT

0939 PM     HAIL             BRYANS CORNER           36.62N 100.82W
04/19/2004  2.75 INCH        BEAVER             OK   EMERGENCY MNGR

0930 PM     HAIL             7 S STRATFORD           36.24N 102.07W
04/19/2004  1.75 INCH        SHERMAN            TX   LAW ENFORCEMENT

0930 PM     HAIL             BRYANS CORNER           36.62N 100.82W
04/19/2004  1.00 INCH        BEAVER             OK   TRAINED SPOTTER

0844 PM     HAIL             6 N PERRYTON            36.39N 100.80W
04/19/2004  1.75 INCH        OCHILTREE          TX   TRAINED SPOTTER

0830 PM     HAIL             5 S PERRYTON            36.32N 100.80W
04/19/2004  2.75 INCH        OCHILTREE          TX   LAW ENFORCEMENT

0815 PM     HAIL             15 S PERRYTON           36.17N 100.80W
04/19/2004  0.88 INCH        OCHILTREE          TX   LAW ENFORCEMENT

0704 PM     HAIL             WHITE DEER              35.43N 101.17W
04/19/2004  1.00 INCH        CARSON             TX   TRAINED SPOTTER

0655 PM     HAIL             10 SW SPEARMAN          36.10N 101.32W
04/19/2004  0.75 INCH        HANSFORD           TX   AMATEUR RADIO

0635 PM     HAIL             BRYANS CORNER           36.62N 100.82W
04/19/2004  1.50 INCH        BEAVER             OK   EMERGENCY MNGR

0630 PM     HAIL             1 N STINNETT            35.84N 101.44W
04/19/2004  0.88 INCH        HUTCHINSON         TX   AMATEUR RADIO

0608 PM     HAIL             STINNETT                35.82N 101.44W
04/19/2004  0.88 INCH        HUTCHINSON         TX   EMERGENCY MNGR

0607 PM     HAIL             15 SW PERRYTON          36.24N 100.99W
04/19/2004  1.50 INCH        OCHILTREE          TX   EMERGENCY MNGR

0550 PM     HAIL             1 N LAKE MEREDITH       35.65N 101.66W
04/19/2004  1.00 INCH        MOORE              TX   EMERGENCY MNGR

0544 PM     HAIL             FRITCH                  35.64N 101.60W
04/19/2004  0.88 INCH        HUTCHINSON         TX   FIRE DEPT/RESCUE

0530 PM     HAIL             25 N PAMPA              35.91N 100.96W
04/19/2004  2.00 INCH        ROBERTS            TX   STORM CHASER

&&

SMB
Special weather statement, Apr 20, 12:37 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1237 AM CDT TUE APR 20 2004

OKZ003-200645-
BEAVER-
1237 AM CDT TUE APR 20 2004

...STRONG THUNDERSTORMS MOVING ACROSS BEAVER COUNTY IN THE OKLAHOMA
PANHANDLE...

A STRONG THUNDERSTORM IS LOCATED ABOUT 10 MILES WEST OF FORGAN AND
IS MOVING NORTHEAST AT ABOUT 35 MPH. WINDS AROUND 50 MPH AND
MODERATE SIZE HAIL TO ONE HALF INCH CAN BE EXPECTED WITH THIS STORM.

HENNIG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:08 PM CDTSevere Thunderstorm WarningAMABeaver37 min
Apr 19, 9:45 PM CDTSevere Thunderstorm WarningAMABeaver60 min
Apr 19, 10:38 PM CDTSevere Thunderstorm WarningAMABeaver52 min

Nearby

Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.